Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 29, 2024, 4:15 PM CDT for Woodbury County, Iowa. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 4:15 PM CDT (21:15 UTC)
- Expired
- Aug 29, 2024, 6:18 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:30 PM CDT | FLASH FLOOD | 1 Nnw Sioux City, IA | Water flowing across roadways, disrupting travel. Water depth was estimated to be 7-8 inches deep. |
| Aug 29, 5:00 PM CDT | RAIN 1.05 | 2 N Sioux City, IA | Rainfall total through report time. Report via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1295 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WGUS53 KFSD 292115
FFWFSD
IAC193-300015-
/O.NEW.KFSD.FF.W.0034.240829T2115Z-240830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
415 PM CDT Thu Aug 29 2024
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Woodbury County in west central Iowa...
* Until 715 PM CDT.
* At 415 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 2 to 4 inches in 1 hour.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sioux City, South Sioux City and Sergeant Bluff.
Heavy rainfall rates will cause flooding of low lying and poor
drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4253 9633 4239 9634 4239 9638 4245 9638
4246 9638 4247 9638 4248 9640 4249 9642
4249 9645 4249 9646 4250 9646 4251 9646
4255 9641 4255 9637
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
JH2 follow-up statements
906
WGUS73 KFSD 292226
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
526 PM CDT Thu Aug 29 2024
IAC193-300015-
/O.CON.KFSD.FF.W.0034.000000T0000Z-240830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-
526 PM CDT Thu Aug 29 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS
EVENING FOR NORTHWESTERN WOODBURY COUNTY...
At 526 PM CDT, Doppler radar indicated thunderstorms have weakened
across the warned area, however light to moderate rain will continue
through 7 PM. Between 0.5 and 1.5 inches of rain have fallen.
Additional rainfall amounts less than 0.5 inch are expected in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of urban areas, highways, streets and
underpasses as well as other poor drainage and low-lying
areas.
Some locations that will experience flash flooding include...
Sioux City, South Sioux City and Sergeant Bluff.
Watch for lingering flooding of low lying and poor drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4247 9638 4247 9639 4248 9639 4248 9640
4249 9641 4249 9642 4249 9645 4249 9646
4251 9646 4255 9641 4255 9637 4253 9633
4239 9634 4239 9638
FLASH FLOOD...RADAR INDICATED
$$
JH668
WGUS73 KFSD 292318
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
618 PM CDT Thu Aug 29 2024
IAC193-292328-
/O.CAN.KFSD.FF.W.0034.000000T0000Z-240830T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-
618 PM CDT Thu Aug 29 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN WOODBURY
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4247 9638 4247 9639 4248 9639 4248 9640
4249 9641 4249 9642 4249 9645 4249 9646
4251 9646 4255 9641 4255 9637 4253 9633
4239 9634 4239 9638
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:17 PM CDT, 58 minutes earlier. Its key messages:
- Scattered showers and storms remain possible through sunset, a few of which could become strong to severe, especially in areas east of I-29. Primary hazards include quarter size hail, gusts up to 60 mph, brief heavy downpours, and frequent lightning.
- Dry conditions expected to prevail for the remainder of the forecast period, with notably cooler temperatures in store Sunday and Monday.
Area forecast discussion, Aug 29, 3:17 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 317 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - Scattered showers and storms remain possible through sunset, a few of which could become strong to severe, especially in areas east of I-29. Primary hazards include quarter size hail, gusts up to 60 mph, brief heavy downpours, and frequent lightning. - Dry conditions expected to prevail for the remainder of the forecast period, with notably cooler temperatures in store Sunday and Monday. && .DISCUSSION... Issued at 316 PM CDT Thu Aug 29 2024 Latest radar imagery shows scattered showers and storms ongoing across the region ahead of an advancing cold front. Have already noted clearing in areas west of the James River, which should continue to spread eastward through the afternoon as the aforementioned cold front departs the region. While SPC's latest Day 1 Outlook does maintain a Slight (Level 2 of 5) and Marginal (Level 1of 5) Risk for our area, believe our chances of seeing any strong to severe storms have somewhat weakened. This is in part because convection started much earlier than anticipated, along with decent stabilization from ample cloud cover. Bulk layer shear also remains somewhat meager (~25kts), with mid-level lapse rates near 6-6.6 degC/km. Thus, think if any storm were to become strong to severe, believe quarter size hail and gusts up to 60 MPH would now be the primary hazards, especially in areas east of I-29. Outside of this, could also see brief heavy downpours and frequent lightning. Should see convection gradually diminish through the early evening, with most CAMs showing dry conditions returning across the region near/shortly after sunset. As alluded to in the previous discussion, expect afternoon highs to be a touch cooler tomorrow, with temperatures mainly in the upper 70s to lower 80s. Winds during this time will also remain light under mostly sunny skies, which should make for quite the pleasant day across the region. Sfc high pressure builds overhead Saturday, with winds shifting to the south/southwest. Thus, with a bit of WAA will see highs once again rise into the lower 80s to lower 90s. Moisture starved cold front dives southeastward across the central CONUS Saturday night, bringing notably cooler temperatures back to the region Sunday. Currently have afternoon highs rising into the low to mid 70s under mostly sunny skies, with overnight lows falling into the upper 40s to lower 50s - a refreshingly cool start to September. Expect much of the same Monday in terms of temperatures, with southerly winds capable of gusting between 20 to 30 MPH along and west of I-29 through the afternoon. Otherwise, look for quiet conditions to prevail for the remainder of the forecast period as upper level ridging builds overhead. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1236 PM CDT Thu Aug 29 2024 Scattered showers and storms continue push eastward across the region ahead of an advancing cold front. A few storms may become strong to severe this afternoon, and capable of producing large hail, damaging winds, and frequent lightning. May also see cigs/vsbys briefly fall to MVFR levels. That being said, should see activity quickly diminish across the region near/after 00z. Otherwise, look for quiet conditions to prevail for the remainder of the period, with winds gradually turning northwesterly in the wake of FROPA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SST AVIATION...SST
Hazardous weather outlook, Aug 29, 4:04 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 404 AM CDT Thu Aug 29 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-300915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 404 AM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop throughout the morning hours, possibly becoming severe for areas along and east of a line from Marshall, MN to Sioux City, IA. Strong wind gusts to 70 mph and golf ball sized hail are the main threats, though an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 29, 3:41 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
341 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 4 N Round Lake 43.60N 95.47W
08/29/2024 E1.00 Inch Nobles MN Emergency Mngr
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.